Keys to the safe use of naloxone

May 28, 2015, 1:05 am

naloxone★★★★☆

Reducing the harm of opioid overdose with the safe use of naloxone: a pharmacologic review. Kim HK, Nelson LS. Expert Opin Drug Saf 2015 Apr 12:1-10 [Epub ahead of print]

Abstract

This review of naloxone comes down strongly on the side of “less is more,” and argues that when reversing opiate overdose a starting dose of 2 mg — or even 0.4 mg — is unnecessary and risks precipitating acute opiate withdrawal syndrome (OWS).

Although some clinicians will not agree with all the authors’ opinions, they are well thought out and worth considering. Some key points:

  • Naloxone’s duration of action can vary but is generally from 20-90 minutes.
  • After receiving naloxone, adults should be observed at least 4-6 hours for recurrent respiratory depression.
  • Since children may metabolize opiates more slowly than adults, they should be observed for 24 hours after getting naloxone.
  • Although rare, risks of precipitating OWS with naloxone include aspiration, acute respiratory distress syndrome, hypertensive crisis, ventricular dysrhythmias, and death.
  • Since animal studies indicate that high pCO2 increases catecholamine surge after naloxone administration, the authors recommend a period of assisted ventilation (by bag-valve-mask) in an apneic patient before treating with naloxone.
  • Reversal of respiratory depression — not CNS depression — should be the goal of naloxone therapy.
  • Supplemental oxygen should not be given to opioid overdose patients unless capnography is ongoing, so that hypoxia can alert the clinician to onset of ventilatory depression.
  • The authors recommend a starting naloxone dose of 0.04 mg every 2-3 minutes as needed.
  • And most importantly, the authors stress that the indications for naloxone in opiate overdose are hypoxia and/or hypercapnia, not CNS depression, and that most patients do not need naloxone.

With 109 references, this is an excellent review article and well worth reading.

To read my column on naloxone in Emergency Medicine News, click here.
Related posts:

Position statement on bystander naloxone

Nebulized naloxone in opiate intoxication

 

5 Comments:

  1. Bailey Says:

    Although pediatric metabolization of opioids may be slower than adults, I don’t understand why we observe them for 24hours. Do they metabolize naloxone more slowly? Naloxone’s half life should not be radically different in the pediatric population. If there is no recurrence of CNS or respiratory symptoms in 4 hours after naloxone use, why observe for longer?

  2. Leon Says:

    Bailey:

    That’s a good point. The authors might feel that more than pharmacokinetics is involved in these cases and that sending a kid immediately back to the environment where he or she was exposed to enough opiates to require reversal is not wise. Also, since I would think these cases are relatively rare (at least compared to the number of adults who receive naloxone) that following the rule would not result in a large number of unnecessary admissions for observation.

    I will seek clarification.

  3. Steve Says:

    I’d think the problem would be with longer acting opioids – eg methadone or time release forms of oxycodone, etc, the antagonist can wear off before the opioid, resulting in further respiratory distress. Perhaps the 24 hours is to cover cases like this when the actual opioid is not known?

  4. Leon Says:

    Steve:

    I asked Lewis Nelson, one of the authors of this article, about the recommendation for observing children of 24-hours after naloxone is administered. He referred me to another very interesting article he co-authored. The article describes a 10-month-old girl who ingested extended-release morphine sulfate and/or oxycodone-acetaminophen, and then developed recurrent unresponsiveness 3 hours after a naloxone infusion was discontinued (approximately 23 hours after ingestion.)

    Although the details of this case report are not entirely clear — for instance, it’s not certain the child wasn’t re-exposed after the first discharge from hospital –the article makes some interesting points:

    1) Duration of action for naloxone may be longer in infants than in adults — to my knowledge this has not been well studied.

    2) Extended-release products may continue to be absorbed for many hours after ingestion, resulting in rising opioid levels even after 4 hours.

    In any case, I tend to agree with the authors’ point. There is so much that is not known when dealing with children — both about drug metabolism and social situation — that it’s best to err on the side of caution and opt for prolonged observation.

  5. Leon Says:

    Bailey and Steve:

    Lewis Nelson also sent along this comment:

    “It is often said that children are not little adults and their metabolism of naloxone is distinct as well. In adults the duration of action of naloxone generally has a predictable upper limit, so that the primary opioid becomes irrelevant as long as recrudescent opioid intoxication does not occur. However, in young children the duration of naloxone can be quite prolonged and recurrent opioid toxicity can occur many hours after the exposure if a long acting opioid is involved.”